Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

April 28, 20214 counties in Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Apr 28, 2021, 1:22 AM EDT for 4 counties in Massachusetts. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 1:22 AM EDT (05:22 UTC)
Expired
Apr 28, 2021, 2:00 AM EDT
In force
38 min
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Albany radar (KENX), 109 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 5.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2636 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS81 KBOX 280522
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
122 AM EDT Wed Apr 28 2021
 
CTZ004-MAZ002>004-008>012-280600-
Windham CT-Western Franklin MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
122 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM COULD AFFECT THE EAST SLOPES OF THE 
BERKSHIRES INTO WESTERN WORCESTER COUNTY IN MASSACHUSETTS EARLY 
THIS MORNING...

At 117 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelburne to near Plainfield to near Otis.
Movement was southeast at 50 mph.

Pea size hail and winds in excess of 30 mph are possible with this 
storm.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Orange, Deerfield, Ludlow,
South Hadley, Holden, Easthampton, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Charlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. 

&&

LAT...LON 4239 7305 4239 7301 4247 7299 4255 7294
      4273 7278 4238 7183 4203 7212 4204 7254
      4202 7260 4229 7300 4231 7300 4231 7303
      4233 7307
TIME...MOT...LOC 0517Z 295DEG 47KT 4264 7274 4251 7286 4226 7306 

$$

Chai

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Apr 27, 9:37 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 27, 9:37 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
937 PM EDT Tue Apr 27 2021

.SYNOPSIS...
A warm front will enter the area tonight and remain nearby
through Thursday, before a cold front moves through later in the
week. This front will move across on Friday, followed by
blustery and cool conditions Saturday, then trending warmer
early next week with dry weather.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

940 pm update...

Elevated convection across Southeast Ontario, Northern Lake
Ontario into Northwest NY state. This occurring on the nose of
a low/mid level jet. Models have this jet weakening overnight as
it advects up and over the mid level ridge. Thus areal coverage
of convection should be less as it traverses across Southern New
England overnight. Previous forecast captures this well, so no
major changes with this update.

Not as chilly as last night with dew pts in the 30s tonight
compared to the 20s last night. Also, cloud cover and warm air
advection will limit low temps overnight to the 40s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Still a chance of warm frontal showers and isolated thunder in
the morning, however a drying trend is likely from late morning
into the afternoon, as the shortwave trough passes east and weak
subsidence overspreads the area. Tricky temp forecast with warm
frontal boundary draped across the region. Warm sector likely
into CT, with high temps into the 70s, with 60s in most places
to the east, and upper 50s in Boston, along the MA coast and
across the Cape/Islands as shallow cool air may be tough to
dislodge. Showers and isolated thunder likely beginning late
afternoon across western/central MA as another shortwave trough
aloft approaches then spreading SE into the rest of the area
Wed night. Patchy fog likely especially along the south coast in
2nd night of onshore S flow and the warm front still nearby.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday through Friday...

Overall, lower than average forecast confidence. Day-to-day
temperature and precipitation chances will hinge on the
placement of a warm/quasi-stationary front that is expected to
be draped somewhere across our CWA. This is rather typical of
late April in Southern New England, where the CT valley tends to
be located in the warm sector while coastal areas are cooler
thanks to onshore flow. Upper level flow through Fri features a
building H5 ridge out ahead of an approaching northern stream
upper level trough. However, considerable differences still
exist on the placement and timing of the mid to upper level
features. So while confidence is increasing in multiple periods
of showers during Thu-Fri time frame but there remains
uncertainty with timing and areal extent of showers. Therefore,
have utilized a blend of models and generally kept probability
of showers to chance or lower with isolated thunder on Thu thanks
to elevated instability.

Surface low tracks over interior New England late Thu into Fri,
swinging a fairly stout cold front across our area sometime on
Fri. With PW rising to around 1.5 inches (which is near daily
maximum SPC sounding climatology for Chatham MA!), there could
be some locally heavy rainfall at times but still too
premature to pin down areal coverage. The cold front will also
provide a respite from the humidity, as dew points rise into the
50s and perhaps lower 60s ahead of the frontal passage.

Saturday through Tuesday...

Looks blustery and cool Sat with gusty northwest winds. Upper
trough will be overhead so cannot rule out a brief shower, but
otherwise mainly dry Showers and isolated thunder likely beginning late
afternoon across western/central MA as anoStill a chance of
warm frontal showers and isolated thunder in the morning,
however a drying trend is likely from late morning into the
afternoon, as the shortwave trough passes east and weak
subsidencether shortwave trough aloft approaches then spreading
SE into the rest of the area Wed night. Patchy fog likely
especially along the south coast in 2nd night of onshore S flow
and the warm front still nearby.conditions. Milder and mainly
dry on Sunday but lowShowers and isolated thunder likely beginning late
afternoon across western/central MA as anoStill a chance of
warm frontal showers and isolated thunder in the morning,
however a drying trend is likely from late morning into the
afternoon, as the shortwave trough passes east and weak
subsidencether shortwave trough aloft approaches then spreading
SE into the rest of the area Wed night. Patchy fog likely
especially along the south coast in 2nd night of onshore S flow
and the warm front still nearby. confidence given model spread.
Winds turn southwest late Sun, which brings in even warmer
temperatures for the early work week.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

0145z update...

Thunderstorms moving across Lake Ontario into NY state are
expected to weaken and diminish in areal coverage overnight as
activity enters Southern New England. Previous TAFs cover this
well, so no major changes planned. Earlier discussion below.

================================================================

Tonight...VFR with scattered showers after midnight. Lowest
cloud bases will be across Northern Mass where showers could be
most numerous.

Wednesday...MVFR/IFR and possibly morning showers then trending
drier and VFR in the afternoon. S winds becoming SE to E winds
through the day. However, low confidence/high uncertainty on wind
forecast given frontal boundary draped across the region.

Wednesday Night...MVFR/IFR likely with incoming showers from the
west as a weak system moves through the forecast area.
Showers and isolated thunder likely beginning late
afternoon across western/central MA as anoStill a chance of
warm frontal showers and isolated thunder in the morning,
however a drying trend is likely from late morning into the
afternoon, as the shortwave trough passes east and weak
subsidencether shortwave trough aloft approaches then spreading
SE into the rest of the area Wed night. Patchy fog likely
especially along the south coast in 2nd night of onshore S flow
and the warm front still nearby.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Thursday through Sunday/...

Thursday: Mainly MVFR, with local IFR possible. SHRA likely.

Thursday Night: Mainly IFR, with areas MVFR possible. Breezy.
Chance SHRA, patchy BR.

Friday: Mainly MVFR, with local IFR possible. Breezy. Chance SHRA.

Friday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA.

Saturday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.

Sunday: Mainly VFR.

&&

.MARINE...
Tonight through Wednesday night...High Confidence.

Winds 15 kt or less through the period. A warm front enters New
England tonight and will be accompanied by a period of showers.
The front will be draped across the MA and RI waters on
Wednesday and Wednesday night. Isolated thunderstorms are
possible.

Outlook /Thursday through Sunday/...

Thursday: Winds less than 25 kt. Areas of seas approaching 5
ft. Chance of showers.

Thursday Night: Seas up to 5 ft. Chance of showers.

Friday: Moderate risk for Small Craft Advisory winds with gusts
up to 25 kt. Seas up to 5 ft. Chance of rain showers.

Friday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

Sunday: Winds less than 25 kt. Low risk for Small Craft Advisory
with seas up to 5 ft in the morning.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/99
NEAR TERM...WTB/Nocera
SHORT TERM...99
LONG TERM...99
AVIATION...WTB/Nocera/99
MARINE...WTB/99
Hazardous weather outlook, Apr 27, 4:22 AM EDT, 21 hours before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 AM EDT Tue Apr 27 2021

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-280830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 AM EDT Tue Apr 27 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, New Hampshire,
southern New Hampshire, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-280830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 AM EDT Tue Apr 27 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Apr 28, 1:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
122 AM EDT Wed Apr 28 2021

CTZ004-MAZ002>004-008>012-280600-
Windham CT-Western Franklin MA-Western Hampshire MA-
Southern Worcester MA-Western Hampden MA-Eastern Hampden MA-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
122 AM EDT Wed Apr 28 2021

...A STRONG THUNDERSTORM COULD AFFECT THE EAST SLOPES OF THE
BERKSHIRES INTO WESTERN WORCESTER COUNTY IN MASSACHUSETTS EARLY
THIS MORNING...

At 117 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Shelburne to near Plainfield to near Otis.
Movement was southeast at 50 mph.

Pea size hail and winds in excess of 30 mph are possible with this
storm.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton,
Agawam, West Springfield, Greenfield, Orange, Deerfield, Ludlow,
South Hadley, Holden, Easthampton, Longmeadow, East Longmeadow,
Belchertown, Wilbraham and Charlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle.

&&

LAT...LON 4239 7305 4239 7301 4247 7299 4255 7294
      4273 7278 4238 7183 4203 7212 4204 7254
      4202 7260 4229 7300 4231 7300 4231 7303
      4233 7307
TIME...MOT...LOC 0517Z 295DEG 47KT 4264 7274 4251 7286 4226 7306

Chai

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:16 AM EDTCoastal Flood StatementBOXBarnstable, Bristol, Dukes, Essex, Nantucket, Norfolk and 2 more23 hr
Apr 28, 2:50 PM EDTCoastal Flood AdvisoryBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk12 hr
Apr 28, 2:19 AM EDTSpecial Weather StatementBOXBristol, Kent, Providence41 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.